Hail, Jackson
- When
- June 8, 5:08 PM CST to 5:09 PM CST
- Where
- Jackson County, 8.84 mi SSE of Spafford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.510, -95.290
Isolated thunderstorms developed north of a surface warm front in northeast Nebraska and west central Iowa during the early evening. With 2500 J/kg elevated CAPE, updrafts were strong enough to produce spotty large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Isolated thunderstorms developed north of a surface warm front in northeast Nebraska and west central Iowa during the early evening. With 2500 J/kg elevated CAPE, updrafts were strong enough to produce spotty large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 8, 2:52 PM CST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 352 PM CDT Fri Jun 8 2018 .SHORT TERM...(This evening through Saturday) Issued at 351 PM CDT Fri Jun 8 2018 Current surface analysis indicating a warm front lying across northeastern into north central Nebraska this afternoon, with some convection breaking out just to the southeast of our CWA over west central IA. Cannot rule out a thunderstorm in our extreme southeastern counties over the next couple of hours, but anticipate most of this activity to remain out of our area. The remainder of the early/mid evening should be quiet, before activity develops in the late evening over western/central SD as a shortwave begins to push eastward out of Wyoming around 00Z. Meanwhile the aforementioned warm front pushes to the north overnight, being situated over east central SD/southwestern MN by Saturday morning. While there are the usual CAM model differences, the general trend is for the western SD convection to encroach on our western CWA after 03Z. Convective parameters will support severe storms with steep lapse rates, ML CAPE running around 2500 J/KG and bulk shear of near 35 kts. Greatest threat would be large hail and damaging winds. Models have been hinting at the convection becoming focused in two areas of our CWA overnight - one across the Highway 14 corridor where there is greater upper level support as the aforementioned shortwave tracks northward around the upper level ridge, and a secondary focus for convection along the MO River corridor closer to a strengthening low level jet through Nebraska and positioned closer to the better instability axis/edge of the CAP. On Saturday, may see a break in the convection by mid morning, with additional thunderstorm development possible in the afternoon, mainly through southwestern MN and the IA Great Lakes as the aforementioned surface front remains stationary across the area. It will be another warm day with an upper level ridge overhead, and highs mostly mid to upper 80s. .LONG TERM...(Saturday night through Friday) Issued at 351 PM CDT Fri Jun 8 2018 The upper level ridge axis begins to slide eastward on Sunday as upper level energy deepens over the Northern Rockies. Sunday will be the warmest day of the next few, and it will be breezy with highs into the lower to mid 90s over much of the area. Though there are model differences, much of the day should remain dry. The upper level energy slides across southern Canada into the middle of next week, resulting in a zonal upper level flow across the region. This will lead to cooler temperatures, albeit just above normal through the period, with highs mainly lower to mid 80s. There will be periodic thunderstorm chances, with model consensus focused on Monday and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1240 PM CDT Fri Jun 8 2018 Southeast flow is expected to prevail through the afternoon hours with improving ceilings east of a line from Cherokee to Marshall MN. Overnight, mesoscale convective system is expected to develop out across the western half of the state, and move into the eastern part of the state after midnight Saturday morning. Some of these storms may be strong. Have started to work timing into the TAFs, but confidence is not high enough at this point to include anything beyond vicinity thunderstorms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...BT
Hazardous Weather Outlook National Weather Service Sioux Falls SD 602 PM CDT Fri Jun 8 2018 IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014- SDZ038>040-053>056-059>062-065>071-092315- Lyon IA-Sioux-Plymouth-Woodbury-Lincoln MN-Lyon MN-Murray-Nobles- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn- Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will be possible in the early morning Saturday through late morning Saturday. A few storms may be marginally severe with hail up to the size of nickels and isolated wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will be very skittish this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after midnight. SDZ050-052-057-058-063-064-092315- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Tonight Thunderstorms will push into south central South Dakota mid to late evening, with severe weather possible. There is an enhanced risk of severe weather with hail up to the size of golf balls and wind gusts up to 70 mph. The severe threat will diminish in the early morning hours Saturday, as the storms exit the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will be very skittish this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 8 pm this evening. IAZ002-003-013-014-021-022-032-MNZ081-090-092315- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Cottonwood-Jackson- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Tonight Isolated showers and thunderstorms will be possible through sunset, however the activity should not be severe. Small hail and gusty winds will be possible. There will a small chance for additional thunderstorms to move across the area late tonight and continue through Saturday afternoon. The threat for severe weather is marginal, with a few storms capable of small hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms may linger Saturday but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed.
The Sioux Falls radar (KFSD), 116 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764486.